Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 231, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2018, 1:34 AM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 1:34 AM CDT (06:34 UTC)
- Expired
- Jul 25, 2018, 2:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kidder County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
485
WUUS53 KBIS 250634
SVRBIS
NDC043-093-250700-
/O.NEW.KBIS.SV.W.0231.180725T0634Z-180725T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
134 AM CDT WED JUL 25 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Kidder County in south central North Dakota...
Southwestern Stutsman County in southeastern North Dakota...
* Until 200 AM CDT.
* At 134 AM CDT, a severe thunderstorm was located 6 miles southwest
of Medina, moving east at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Medina, Streeter, Cleveland, Windsor and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9953 4676 9959 4689 9953 4700 9890
4664 9887
TIME...MOT...LOC 0634Z 268DEG 36KT 4681 9937
HAIL...1.25IN
WIND...<50MPH
$$
EDWARDS2 follow-up statements
027
WWUS53 KBIS 250645
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
145 AM CDT WED JUL 25 2018
NDC043-250654-
/O.CAN.KBIS.SV.W.0231.000000T0000Z-180725T0700Z/
Kidder ND-
145 AM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4663 9945 4690 9944 4700 9890 4664 9887
TIME...MOT...LOC 0644Z 255DEG 45KT 4687 9919
$$
NDC093-250700-
/O.CON.KBIS.SV.W.0231.000000T0000Z-180725T0700Z/
Stutsman ND-
145 AM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 144 AM CDT, a severe thunderstorm was located near Cleveland, or 5
miles east of Medina, moving east at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Medina, Streeter, Cleveland and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4663 9945 4690 9944 4700 9890 4664 9887
TIME...MOT...LOC 0644Z 255DEG 45KT 4687 9919
HAIL...1.25IN
WIND...<50MPH
$$
EDWARDS754 WWUS53 KBIS 250652 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 152 AM CDT WED JUL 25 2018 NDC093-250700- /O.CON.KBIS.SV.W.0231.000000T0000Z-180725T0700Z/ Stutsman ND- 152 AM CDT WED JUL 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN STUTSMAN COUNTY... At 151 AM CDT, a severe thunderstorm was located near Cleveland, or 12 miles east of Medina, moving east at 55 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Cleveland and Windsor. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4673 9926 4693 9927 4700 9890 4671 9888 TIME...MOT...LOC 0651Z 264DEG 47KT 4685 9905 HAIL...1.25IN WIND...<50MPH $$ EDWARDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:52 AM CDT, 42 minutes earlier.
Area forecast discussion, Jul 25, 12:52 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1252 AM CDT Wed Jul 25 2018 .UPDATE... Issued at 1252 AM CDT Wed Jul 25 2018 Some adjustments made to pops to cover some lingering convection across the north, mainly the line of broken convection just south of Minot. Otherwise, storms over central ND have gradually weakened over the past 30 minutes or so. With high effective shear around 50-60 kts and MU Cape around 1000 J/Kg still in place, potential still remains for a strong storm, but should only be isolated at best. UPDATE Issued at 925 PM CDT Tue Jul 24 2018 Monitoring the evolution of two alto-cumulus fields which continue to show deeper elevated convection per radar trends through 0240 UTC. The broader field was located from along US- Highway 2 through Lake Sakakawea, with a second field from near Beach through Dickinson. Do expect convection to continue to slowly intensify over the next 2 to 3 hours with increasing forcing. The 00 UTC Hi-Res ARW/NMM and NAM NEST are in, as well as the HRRR through the 01 UTC iteration, and continue to signal the potential for a line of organized convection. This is most notable within the rather high updraft helicity tracks. Based on observed and CAM trends, confidence has increased somewhat to enhance expected threats to damaging winds to near 70 mph and large hail to half dollar size. UPDATE Issued at 702 PM CDT Tue Jul 24 2018 Severe convective potential overnight, beginning around the 05-06 UTC timeframe, highlights the near term forecast. The operational and the ESRL experimental HRRR through their 21-23 UTC iterations consistently depict a line of elevated convection potentially developing around the 05-06 UTC timeframe around North Dakota Highway 200. This general depiction is also seen in the 18 UTC NAM NEST, and the 12 UTC Hi-Res Window ARW and NMM runs from 12 UTC. This initiation would be in response to strengthening low level warm air advection with a low level jet with convergence along a stalling warm front. Additional forcing would be added by the mid level jet, which would also lead to strong effective deep layer shear around 45-50kts. Overall, elevated instability is modest, around 600-1200 j/kg. A high shear/modest CAPE parameter space with shear vectors with a large component parallel to the elevated boundary would support the potential for a quick upscale growth into a few organized line segments that would propagate southeast through the overnight. Regarding threats, despite the strong deep layer shear, rather low moisture levels may limit the hail threat to not much more than a marginal severe threat. Damaging wind is a bit more uncertain, and could conditionally pose a higher risk. Storms that form would be high based above a deep low level dry layer that would be favorable for damaging winds to the surface, especially with any bowing segments. What adds uncertainty though is the stabilization of the boundary layer quickly after sunset with the dry air, and how that will impact momentum transfer to the surface. Again, the damaging wind threat is higher than the hail threat, although somewhat conditional. This has been coordinated with SPC as input into their upcoming Day 1 update. && .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Jul 24 2018 The main forecast concern for the short term is the potential for strong to severe thunderstorms this evening and tonight. Scattered showers and isolated thunderstorms have developed along an area of weak low-level convergence across northwest North Dakota this afternoon. This activity is not expected to become severe, as it is moving over a fairly stable air mass. A lack of strong forcing mechanisms and a subtle cap will likely prevent convective initiation over a modestly unstable airmass across central and southern North Dakota through the afternoon. Later this evening, low to mid-level frontogenesis will increase in response to a shortwave trough moving down from Saskatchewan. Convection is forecast to develop along the strengthening boundary later this evening, and may hold off until closer to midnight as recent runs of the HRRR have been suggesting. MUCAPE will be limited to 500-1500 J/kg, but bulk effective shear exceeding 50 kts will be sufficient for strong to severe storms. Shear vectors oriented parallel to the boundary should promote quick, upscale growth into multicell linear clusters. This, combined with a relatively dry moisture profile, means damaging wind gusts will be the primary threat, though marginally severe hail cannot be ruled out. Despite the overall lack of atmospheric moisture, will need to watch for training storms along the boundary. Thunderstorms will move off to the south and east Wednesday morning as the upper-level shortwave moves through the state. Cyclonic flow aloft combined with steep low-level lapse rates may produce isolated showers and storms Wednesday afternoon, though moisture will be limited. This potential is not high enough to include a slight chance PoP at this time. Look for breezy conditions Wednesday afternoon, with north-northwesterly winds around 15-25 mph, possibly gusting to 35 mph across the north. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Jul 24 2018 Cool and dry Canadian high pressure will then build into the Northern Plains Wednesday night through Friday. Under this air mass, expect temperatures 5 to 15 degrees below normal, with highs in the 70s and lows in the upper 40s to mid 50s. A return to a more active pattern is suggested by model guidance for the weekend into early next week. The general synoptic pattern calls for an upper-level high over the Desert Southwest and longwave troughing across the Great Lakes region. In between the ridge and trough, various disturbances are forecast to move across the Northern Plains. The influence of height rises from the upper-level high should return temperatures to near normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1252 AM CDT Wed Jul 25 2018 Area of showers and thunderstorms continues to move southeast across the state. Currently the storms have pushed south of KISN and KMOT and may still impact KDIK, KBIS and KJMS overnight. Expecting back edge of convection to exit the region by 12Z, with KJMS being the latest site affected. Otherwise, VFR conditions expected with gusty northwest winds developing on Wednesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JNS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...JNS
Hazardous weather outlook, Jul 24, 9:55 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 955 PM CDT Tue Jul 24 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 955 PM CDT Tue Jul 24 2018 /855 PM MDT Tue Jul 24 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A line of severe thunderstorms is expected to develop between US Highway 2 and Interstate 94 late this evening, and move southeast through the overnight. Damaging winds to near 70 mph and large hail to half dollar size are possible. Frequent dangerous lightning is also expected, in addition to locally heavy rainfall. The area of most concern for the most significant potential impacts is along and south of North Dakota Highway 200. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms are possible Wednesday across northwest and central North Dakota. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. PA
In the hours before
Special weather statement, Jul 24, 11:50 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1150 PM CDT TUE JUL 24 2018
NDZ020-250515-
Oliver ND-
1150 PM CDT TUE JUL 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLIVER COUNTY UNTIL
1215 AM CDT...
At 1150 PM CDT, a strong thunderstorm was located 7 miles west of
Hannover, or 12 miles southeast of Beulah, moving east at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Center, Hannover, Fort Clark and Nelson Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4705 10173 4721 10175 4724 10147 4724 10126
4727 10126 4725 10120 4728 10119 4728 10118
4707 10114
TIME...MOT...LOC 0450Z 262DEG 41KT 4714 10157
EDWARDSSpecial weather statement, Jul 24, 11:54 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1154 PM CDT TUE JUL 24 2018
NDZ033-034-041-042-045-250530-
Grant ND-Hettinger ND-Sioux ND-Stark ND-Morton ND-
1154 PM CDT TUE JUL 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIOUX...
NORTHEASTERN HETTINGER...MORTON...EASTERN STARK AND NORTHERN GRANT
COUNTIES UNTIL 1230 AM CDT/1130 PM MDT/...
At 1154 PM CDT/1054 PM MDT/, strong thunderstorms were located along
a line extending from near Richardton to near Solen. Movement was
southeast at 30 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Glen Ullin, New Salem, Hebron, Richardton, Carson, Flasher, Almont,
Solen, Cannon Ball, Heart Butte Dam, St. Anthony, Fish Creek Dam,
Prairie Knights Resort, Judson, Lark, Raleigh, Breien, Hazelton
Recreation Area, Huff and Fort Rice.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4663 10246 4699 10229 4677 10084 4674 10082
4673 10078 4669 10079 4669 10075 4665 10073
4668 10064 4664 10066 4659 10056 4657 10059
4652 10054 4650 10058 4644 10060 4637 10055
4633 10055 4628 10058 4623 10056 4614 10063
TIME...MOT...LOC 0454Z 296DEG 28KT 4684 10234 4644 10081
EDWARDSLocal storm report, Jul 25, 12:12 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 AM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 3 N BISMARCK 46.86N 100.78W
07/25/2018 E0.75 INCH BURLEIGH ND PUBLIC
DIME TO PENNY SIZE HAIL IN NORTH BISMARCK.
REPORT RELAYED BY MEDIA.
&&Special weather statement, Jul 25, 12:45 AM CDT, 49 minutes before
Special Weather Statement National Weather Service Bismarck ND 1245 AM CDT WED JUL 25 2018 NDZ037-250615- Stutsman ND- 1245 AM CDT WED JUL 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STUTSMAN COUNTY UNTIL 115 AM CDT... At 1244 AM CDT, a strong thunderstorm was located over Woodworth, or 18 miles north of Medina, moving southeast at 40 mph. Penny size hail will be possible with this storm. Locations impacted include... Pingree and Woodworth. LAT...LON 4715 9946 4727 9939 4715 9886 4694 9903 TIME...MOT...LOC 0544Z 293DEG 33KT 4716 9932 EDWARDS
Special weather statement, Jul 25, 1:17 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 AM CDT WED JUL 25 2018
NDZ037-250645-
Stutsman ND-
117 AM CDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY
UNTIL 145 AM CDT...
At 116 AM CDT, a strong thunderstorm was located 6 miles northeast of
Cleveland, or 14 miles west of Jamestown, moving southeast at 40 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Jamestown, Cleveland, Eldridge and Windsor.
LAT...LON 4687 9856 4664 9895 4696 9923 4704 9914
4708 9899
TIME...MOT...LOC 0616Z 313DEG 35KT 4693 9900
EDWARDSSpecial weather statement, Jul 25, 1:23 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
123 AM CDT WED JUL 25 2018
NDZ036-037-250645-
Kidder ND-Stutsman ND-
123 AM CDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KIDDER AND
SOUTHWESTERN STUTSMAN COUNTIES UNTIL 145 AM CDT...
At 122 AM CDT, a strong thunderstorm was located 7 miles south of
Tappen, or 15 miles southwest of Medina, moving east at 40 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Streeter.
LAT...LON 4674 9975 4686 9969 4687 9926 4663 9925
4663 9971
TIME...MOT...LOC 0622Z 271DEG 36KT 4677 9958
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:02 PM CDT | Special Weather Statement | BIS | Kidder | 13 min |
| Jul 24, 11:25 PM CDT | Special Weather Statement | BIS | Stutsman | 35 min |
| Jul 24, 11:50 PM CDT | Special Weather Statement | BIS | Oliver | 25 min |
| Jul 24, 11:54 PM CDT | Special Weather Statement | BIS | Morton | 36 min |
| Jul 25, 12:16 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 33 min |
| Jul 25, 12:45 AM CDT | Special Weather Statement | BIS | Stutsman | 30 min |
| Jul 25, 1:17 AM CDT | Special Weather Statement | BIS | Stutsman | 28 min |
| Jul 25, 1:23 AM CDT | Special Weather Statement | BIS | Kidder | 22 min |
| Jul 25, 1:42 AM CDT | Special Weather Statement | BIS | Grant | 33 min |
| Jul 25, 1:58 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 32 min |
| Jul 25, 2:20 AM CDT | Special Weather Statement | BIS | LaMoure | 25 min |
| Jul 25, 2:24 AM CDT | Special Weather Statement | BIS | Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.